Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 63, NWS Huntsville, AL

August 11, 2009Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 11, 2009, 4:51 PM CDT for Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2009, 4:51 PM CDT (21:51 UTC)
Expired
Aug 11, 2009, 7:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:32 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 11, 2:32 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT TUE AUG 11 2009

.SYNOPSIS...A LONGWAVE TROUGH IS DROPPING SOUTHEAST ACROSS THE TN
VALLEY...PUSHING A WEAK COLD FRONT...CURRENTLY OVER THE UPPER MS
RIVER VALLEY...SOUTHWARD TOWARDS THE TN VALLEY. ANOTHER BOUNDARY
ACROSS MUCH OF TN...COUPLED WITH OUTFLOW BOUNDARIES...IS CAUSING
CONVECTION TO DEVELOP ACROSS AT LEAST EASTERN/SOUTHERN PORTIONS OF
THE CWA.

MEANWHILE AN UPSTREAM TROUGH MAINLY OVER BRITISH COLUMBIA IS RIDING
OVER A RIDGE.  THE RIDGE IS DOMINATING MUCH OF THE WEST AND MIDWEST
PORTIONS OF THE FORECAST AREA.

AS THE LONGWAVE TROUGH PUSHES THE WEAK COLD FRONT FURTHER SOUTHEAST
TOWARDS THE TN VALLEY ONGOING CONVECTION DURING THE LATE AFTERNOON
WILL RESULT IN FURTHER DEVELOPMENT LATER TONIGHT.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE UPPER TROUGH WILL
LIKELY PUSH THE WEAK FRONT GRADUALLY TO THE SOUTHEAST BRINGING
STRONG TO SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA. THE MAIN
IMPETUS FOR THESE STORMS WILL BE THE OUTFLOW BOUNDARIES FROM EARLIER
(AND ONGOING) CONVECTION AND WEAK FRONT PUSHING OVER AN UNSTABLE
ENVIRONMENT WITH SBCAPES INCREASING TO 3000-4000 J/KG AND WINDEX
VALUES RISING ABOVE 1.0. DCAPES ARE IN THE 500-1000 J/KG RANGE.
PWATS ARE STILL IN THE 1.6-2.0 INCHES RANGE. CONVECTION WILL
PROBABLY BE MORE LIKELY TO DEVELOP ESPECIALLY OVER NE AL.
EVEN THOUGH WBZ HEIGHTS ARE AROUND 14KFT...SOME MARGINAL HAIL IS
POSSIBLE GIVEN THE ENORMOUS AMOUNT OF MOISTURE AVAILABLE AND
STRENGTH OF THE UPDRAFTS.

THE UPPER LEVEL LONGWAVE TROUGH DISPLACING THE FRONT FURTHER
SOUTHEAST SHOULD BE GRADUAL OVER THE NEXT 24-48 HOURS. WITH
INSTABILITY REMAINING ACROSS MUCH OF THE AREA...EXPECTING VARIOUS
ROUNDS OF SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH WEDNESDAY
AFTERNOON. WBZ HEIGHTS WILL BE DROPPING THROUGHOUT THE DAY
ESPECIALLY BY WEDNESDAY AFTERNOON. THUS...THERE MAY BE MORE OF HAIL
THREAT THROUGHOUT THE DAY. DAMAGING WIND GUSTS MAY BE POSSIBLE AS
WELL WITH THE TROUGH/FROPA WEDNESDAY MORNING. THE WEAK FROPA LOOKS
TO BE SLOWLY THROUGH THE DAY ON WEDNESDAY WITH IT COMPLETELY EXITING
THE AREA BY WEDNESDAY EVENING. THE AIR MASS BEHIND THE FRONT IS NOT
MUCH DIFFERENT...WITH MORE OF A WIND DIRECTION CHANGE AND PERHAPS
5-10 DEGREE DIFFERENCE IN DEWPOINT.

THE MODELS ARE BASICALLY IN AGREEMENT WITH THE LONGWAVE TROUGH
MOVING FURTHER SOUTHEAST. HOWEVER...TIMING IS SOMEWHAT DIFFERENT
WITH EACH MODEL. HAVE CHOSEN THE MORE CONSISTENT SOLUTION OF THE
ECMWF SHIFTING THE TROUGH TO THE SOUTHEAST OF THE AREA
THURSDAY...AND REMOVED THE POPS FOR THURSDAY. OTHERWISE...TEMPS
SHOULD STAY IN THE UPPER 80S TO LOW 90S AS A SHORTWAVE RIDGE BUILDS
OVER THE AREA.

.LONG TERM (FRIDAY THROUGH TUESDAY)...A RIDGE IN THE WESTERN
ATLANTIC WILL RAPIDLY SHIFT WESTWARD AFTER THE AFOREMENTIONED
LONGWAVE TROUGH SHIFTS/LIFTS EAST. DRY CONDITIONS SHOULD CONTINUE ON
FRIDAY AND MOST OF SATURDAY. SOME AFTERNOON DIURNALLY DRIVEN
THUNDERSTORMS MAY BE POSSIBLE MAINLY OVER NE AL.

BY SUNDAY AFTERNOON...THE RIDGE SHIFTS A WARM FRONT NORTHWARD FROM
THE GULF COAST AS IT BECOMES BRIEFLY ENTRENCHED ACROSS S GA/FL AND
TRAVERSES NORTHWEST TOWARDS AL. THE WARM FRONT LOOKS TO BE A FOCUS
FOR THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON AND EVENING INTO
MONDAY MORNING.

A FEW WAVES ROTATING AROUND THE RIDGE MAY CAUSE SOME AFTERNOON
THUNDERSTORMS DURING THE REST OF EXTENDED ESPECIALLY AS A RATHER
STRONG LONGWAVE TROUGH TRAVERSES ACROSS THE HIGH PLAINS. THIS
SOLUTION IS DEFINITELY SUBJECT TO CHANGE WITH SUCCESSIVE MODEL
RUNS...BUT HAVE PLACED SCHC POPS FOR DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  88  67  90  68 /  70  30  20  10  10
SHOALS        70  89  66  90  69 /  70  30  20  10  10
CULLMAN       71  86  67  87  69 /  70  40  20  10  10
FAYETTEVILLE  70  88  65  87  67 /  70  30  20  10  10
ALBERTVILLE   72  87  68  88  69 /  70  40  20  10  20
FORT PAYNE    71  87  67  88  67 /  70  40  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SL.77
Hazardous weather outlook, Aug 11, 12:59 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT TUE AUG 11 2009

ALZ001>010-016-TNZ076-096-097-120300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1259 PM CDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE APPROACH OF SEVERAL UPPER LEVEL DISTURBANCES...INTERACTING WITH A
MOIST AND UNSTABLE ATMOSPHERE HAS RESULTED IN THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. LATER THIS AFTERNOON AND EVENING...SOME
OF THE STORMS COULD BECOME STRONG TO SEVERE. THE MAIN THREATS WILL
BE STRONG TO DAMAGING WIND GUSTS AND HAIL AROUND PENNY SIZE.

HIGH AMOUNTS OF ATMOSPHERIC MOISTURE COULD LEAD TO THE PRODUCTION OF
HEAVY RAINFALL WITH THESE STORMS. EXCESSIVE RUNOFF COULD CAUSE FLASH
FLOODING ACROSS PORTIONS OF THE TENNESSEE VALLEY...ESPECIALLY SOUTH
OF THE TENNESSEE RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...AS A WEAK COLD
FRONT MOVES ACROSS THE REGION. RAIN CHANCES WILL DECREASE FOR THE
LATER PORTION OF THE WORK WEEK...AS DRIER AIR MOVES OVER THE REGION.
CHANCES FOR SHOWERS AND THUNDERSTORMS RETURNS TO THE FORECAST FOR
THE WEEKEND...AS MOISTURE AND INSTABILITY RETURNS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE...ESPECIALLY THIS AFTERNOON AND EVENING ACROSS THE ENTIRE
FORECAST AREA.

SL.77

In the hours before

Special weather statement, Aug 11, 11:21 AM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1121 AM CDT TUE AUG 11 2009

TNZ076-096-111700-
LINCOLN-MOORE-
1121 AM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MOORE COUNTIES UNTIL
NOON CDT...

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MULBERRY...MOVING EAST AT 25 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SMITHLAND...LOIS.
  HURDLOW.
  MARBLE HILL.
  LYNCHBURG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Aug 11, 11:45 AM CDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 AM CDT TUE AUG 11 2009

ALZ004-007-016-111730-
CULLMAN-LAWRENCE-MORGAN-
1145 AM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN...LAWRENCE AND MORGAN
COUNTIES UNTIL 1230 PM CDT...

AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MASSEY...OR 10 MILES SOUTHWEST OF
HARTSELLE...MOVING NORTHEAST AT 25 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MASSEY...BATTLEGROUND.
  BASHAM.
  LEESDALE...HARTSELLE.
  FLINT CITY.
  COLE SPRINGS...PRICEVILLE.
  EVA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Special weather statement, Aug 11, 12:50 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT TUE AUG 11 2009

ALZ007-008-016-111830-
CULLMAN-MARSHALL-MORGAN-
1250 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN...MARSHALL AND MORGAN
COUNTIES UNTIL 130 PM CDT...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR ARAB AND THE EASTERN PORTIONS
OF RYANS CROSSROADS...MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS COMPLEX OF STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ARAB.
  EDDY.
  UNION GROVE.
  HEBRON.
  HYATT.
  MOUNTAIN VIEW...HORTON.
  HIGH POINT.

RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Aug 11, 3:25 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT TUE AUG 11 2009

ALZ001-002-112100-
COLBERT-LAUDERDALE-
325 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 400 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF WATERLOO...OR 11 MILES NORTH
OF IUKA...MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO...RIVERTON.
  CHEROKEE.
  WRIGHT...BARTON.
  PRIDE LANDING.
  OAKLAND.
  THREET...CLOVERDALE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Special weather statement, Aug 11, 3:58 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT TUE AUG 11 2009

ALZ001-002-004-112145-
COLBERT-LAUDERDALE-LAWRENCE-
358 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...LAUDERDALE AND LAWRENCE
COUNTIES UNTIL 445 PM CDT...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THREET...OR 12 MILES NORTHWEST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

ADDITIONAL THUNDERSTORMS RUNNING PARALLEL TO THE TENNESSEE RIVER
BETWEEN LAUDERDALE AND COLBERT COUNTIES WILL PRODUCE GUSTY WINDS AND
HEAVY DOWNPOURS.

PEOPLE IN COLBERT...LAUDERDALE AND NORTHWESTERN LAWRENCE COUNTIES...
INCLUDING THE CITIES OF THREET...CLOVERDALE...
UNDERWOOD-PETERSVILLE...ZIP CITY...GREEN HILL...KINGTOWN AND
LEXINGTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

JLL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:08 PM CDTFlash Flood WarningHUNCullman, Lawrence, Morgan2 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.